April 7, 2015 — Men under 42 years old who use Propecia are significantly more likely to be diagnosed with erectile dysfunction, low libido, and need to take medications like Viagra (sildenafil), according to a new study presented at the meeting of the American Academy of Dermatology.
The researchers looked at a database of 2.9 million patients and found 1,441 men under age 42 who used Propecia at some time from January 1992 to September 2013.
Even at low-doses of Propecia (1.25-mg/day), 17 men were diagnosed with erectile dysfunction, 26 were prescribed drugs like Viagra (PDE5 inhibitors), and 9 were diagnosed with low libido.
According to researchers at the Feinberg School of Medicine at Northwestern University who presented the study:
“There is a high statistically significant risk of all measured outcomes — impotence, phosphodiesterase 5 (PDE5) inhibitors, and diminished libido in men younger than 42 who were prescribed finasteride at a dose of less than or equal to 1.25 mg/day for androgenic alopecia compared to men who had no exposure to a 5-alpha reductase inhibitor.”
Propecia contains finasteride, a drug that treats hair-loss and enlarged prostate glands by changing hormone levels. Propecia inhibits the conversion of testosterone into more-potent dihydrotestosterone (DHT), decreasing levels of DHT by up to 70%.
The FDA has issued several warnings about reports of sexual side effects from Propecia, including erectile dysfunction that did not improve after Propecia was discontinued. Other sexual side effects linked to Propecia include low libido, ejaculation disorders, orgasm disorders, and more.